West Virginia, 2016Winter Storm in West Virginia, March 19, 2016
March 19, 2016 · NWS LWX · 1 event in 1 county or zone
A cold front swung through the region, with upslope snow showers forming along the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swung through the region, with upslope snow showers forming along the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 19, 2:19 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 19, 2:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 AM EDT SAT MAR 19 2016
.SYNOPSIS...
HIGH PRESSURE BUILDS INTO THE MID ATLANTIC THIS MORNING. LOW
PRESSURE OVER MISSISSIPPI WILL REDEVELOP ALONG THE NORTH CAROLINA
COAST THIS AFTERNOON AND THEN TRACK NORTHEAST...PASSING EAST OF
CAPE COD SUNDAY NIGHT. HIGH PRESSURE IS EXPECTED TO RETURN TO THE
AREA DURING THE EARLY PART OF THE WEEK.
&&
.NEAR TERM /TODAY/...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF THE
POTOMAC HIGHLANDS AND BLUE RIDGE MOUTNAINS. ACCUMULATING SNOW IS
EXPECTED AND WILL MAINLY IMPACT ELEVATIONS ABOVE 2000 FEET. PLEASE
SEE HAZARD WBCWSWLWX FOR MORE DETAILS.
HIGH PRESSURE IS CENTERED OVER THE UPPER MIDWEST. A COLD FRONT IS
DRAPED ACROSS SOUTHERN VA. WINDS ARE NRLY IN THE MID ATLC. TEMPS IN
THE I-95 CORRIDOR TEMPS ARE CURRENTLY A50...W OF THE BLUE RDG IN
THE LM40S. ROAD TEMPS IN MD ARE IN THE M40S.
LOW PRESSURE OVR MS IS INTENSIFYING. CLOUDS WILL INCREASE AS THE
LOW MOVES TOWARD THE E CST - AT THE OFFICE CI IS NOW APPARENT IN
THE SKY. HV PUSHED BACK TIMING OF PCPN ONSET A FEW HRS BASED ON
OBS/RDR. AT HIGHER ELEVATIONS TEMPS WILL BE BELOW FREEZING AND
ACCUMULATING SNOW IS EXPECTED.
TEMPS WILL BE AOB FREEZING W OF RT 15 TO THE BLUE RDG...AND A WET
SNOW OR RAIN/SNOW MIX IS EXPECTED THERE THIS MORNING. AS TEMPS
INCREASE SATURDAY...PRECIP WILL CHANGE TO ALL RAIN BLO 1000 FT
ELEV. IT APPEARS THIS SNOWFALL WL BE VERY ELEVATION DEPENDENT.
TOTAL SNOW ACCUMULATIONS RANGE FROM 4 TO 8 INCHES AT ELEVATIONS
ABOVE 2000 FEET ALONG AND WEST OF THE BLUE RIDGE. 1-2 INCHES ARE
EXPECTED AT LOWER ELEVATIONS TO LESS THAN AN INCH EAST OF THE BLUE
RIDGE.
DC/CHO XPCTD TO BE ONLY RA TDA. BALT COULD SEE SN MIX IN LATE
THIS AFTN.
ANY ACCUMULATION THAT DOES OCCUR EAST OF THE BLUE RIDGE WILL
LIKELY BE ON GRASSY SURFACES.
TEMPS IN THE BALT-WASH CORRIDOR XPCTD TO REACH THE M40S THIS AFTN.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AS ENERGY TRANSFERS THIS EVE FM THE ERN U.S. TO A POSN E OF NC A
LULL IN PRECIP IS EXPECTED. LOW TEMPS XPCTD TO BE IN THE L30S. CWA
COULD MOVE INTO MORE OF A WRAP-AROUND PCPN SITUATION OVRNGT.
LOW PRES PULLING NE AWAY FM THE RGN SUN. HV CUT BACK ON POPS...BUT
NMRCL GDNC IS NOW VERY LOW SUN...SO FURTHER CUTS MAY BE OCCURRING
IN FUTURE FCSTS. LO LVL INSTABILITY SHRA WOULD BE MOST LKLY PCPN
OUTSIDE OF THE HIGHLANDS WHERE UPSLOPE SNSH WL CONTINUE.
HIGHS SUN IN THE L40S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SURFACE LOW WILL BE PULLING AWAY FROM THE REGION SUNDAY NIGHT...
HOWEVER UPPER TROUGH WILL BE CROSSING THE REGION DURING THE
OVERNIGHT PERIOD WITH NORTHWEST FLOW DEVELOPING...SO MAY SEE
CONTINUED LINGERING RAIN/SNOW SHOWERS. TEMPERATURES WILL BE BELOW
NORMAL WITH LOWS IN THE 20S AND 30S.
BREEZY NORTHWEST FLOW WILL PERSIST INTO MONDAY WITH GRADIENT BETWEEN
DEPARTING COASTAL LOW AND BUILDING HIGH TO OUR SOUTH AND WEST.
DESPITE DEVELOPING SUNSHINE...WE'LL BE LOOKING AT ANOTHER CHILLY DAY
WITH BELOW NORMAL TEMPERATURES AND HIGHS ONLY IN THE 40S FOR MOST.
BIG CHANGES HOWEVER WILL BE ON THE WAY FROM TUESDAY ONWARD AS HIGH
PRESSURE BUILDS TO OUR SOUTH AND THEN SLIDES OFFSHORE MID TO LATE
WEEK. A WARM FRONT WILL CROSS THE REGION DURING THE DAY
TUESDAY...USHERING IN BUILDING HEIGHTS...SOUTHWEST FLOW...AND
WARMING TEMPERATURES. HIGHS WARM FROM THE 50S TUESDAY TO 60S TO NEAR
70F WEDNESDAY...AND THEN WIDESPREAD 70S ON THURSDAY. LOWS WILL ALSO
BE A BIT MILDER EACH NIGHT...COLDEST MONDAY NIGHT
(20S/30S)...MILDEST THURSDAY NIGHT (40S/50S).
A DEVELOPING LOW OUT IN THE PLAINS WILL THEN EJECT AND PASS WELL TO
OUR NORTH AND WEST ON FRIDAY...DRAGGING A COLD FRONT ACROSS THE
REGION WITH OUR NEXT CHANCE OF WIDESPREAD PRECIP LATE FRIDAY/FRIDAY
NIGHT. IF FRONTAL PASSAGE WAITS UNTIL FRIDAY NIGHT...FRIDAY WILL BE
QUITE WARM AND BREEZY. WILL SHOW TEMPERATURES UPPER 60S/LOW 70S FOR
NOW.
&&
.AVIATION /TODAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL CONTINUE TONIGHT. LOW PRESSURE WILL INTENSIFY
SW OF THE REGION OVERNIGHT. HI CLOUDS NOW MOVG OVR THE MID ATLC
BUT WL BE LOWERING AS DAY PROGRESSES. PCPN WILL MOVE FROM W TO E
THIS MORNING. -RASN IS EXPECTED AT MRB/IAD TODAY W/ -RA EXPECTED
AT CHO/DCA/BWI/MTN.
IFR CONDITIONS EXPECTED ACROSS THE REGION THIS AFTN. -RASN OR -RA
WILL TRANSITION TO -SN SAT NIGHT INTO SUNDAY AS LOW PRESSURE MOVES
TO THE SOUTH OF THE MID ATLC REGION. SN WILL LIKELY RESULT IN IFR
CONDITIONS SAT NIGHT.
A MIX OF FLIGHT CONDITIONS IN LINGERING RAIN/SNOW SHOWERS SUNDAY
NIGHT WILL IMPROVE TO VFR MONDAY THROUGH WEDNESDAY. GUSTY NORTHWEST
WINDS LIKELY MONDAY WITH GUSTS 20-30 KNOTS.
&&
.MARINE...
NRLY WINDS INCRSG ON THE WATERS. SCA CONDITIONS XPCTD SOUTH OF
SANDY POINT AND ACROSS THE LOWER TIDAL POTOMAC TDA. WINDS WILL
INCREASE ACROSS THE WATERS SAT NIGHT AND INTO SUNDAY. SCA NOW IN
EFFECT FOR ALL BUT UPR PTMC THRU SUNDAY.
SCA CONDITIONS LIKELY MONDAY WITH GUSTY NORTHWEST WINDS TO 25 KNOTS.
SCA CONDITIONS ALSO POSSIBLE TUESDAY AND WEDNESDAY WITH DEVELOPING
SOUTHWEST FLOW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL NOON EDT SUNDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON EDT
SUNDAY FOR VAZ025>027-029-507-508.
WINTER WEATHER ADVISORY UNTIL NOON EDT SUNDAY FOR VAZ503-504.
WV...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON EDT
SUNDAY FOR WVZ050-055-502-504.
WINTER WEATHER ADVISORY UNTIL NOON EDT SUNDAY FOR WVZ501-503-
505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT SUNDAY FOR ANZ532>534-537-
540>543.
SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EDT SUNDAY FOR ANZ530-
531-538-539.
&&
PRODUCTS...WOODY!/MJMHazardous weather outlook, Mar 19, 12:31 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
131 AM EDT SAT MAR 19 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
131 AM EDT SAT MAR 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191145-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
131 AM EDT SAT MAR 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT AND TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ALLEGHENY HIGHLANDS
OVERNIGHT. SEE WBCWSWLWX FOR FURTHER DETAILS.
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR THE ALLEGHENY
AND POTOMAC HIGHLANDS AS WELL AS THE BLUE RIDGE MOUNTAINS...MAINLY
FOR ELEVATIONS ABOVE 2000 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW IS EXPECTED AT HIGHER ELEVATIONS SUNDAY. SEE
WBCWSWLWX FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Western Pendleton
- When
- March 19, 4:00 AM EST to 9:00 PM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Trained spotter reported a storm total of 6 inches over 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Texas, March 19 to 21, 20161 death · 1 event
- Winter Weather in West Virginia, March 19, 20167 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, March 19, 201650 kt wind · 6 events
- Winter Weather in Virginia, March 19, 20163 events
- Tornado and Hail in Florida, March 19, 2016EF0 · 3 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 19, 20161 event
- Winter Weather in Maryland, March 19, 20161 event
- Rip Current in Puerto Rico, March 19, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625314.